Oxaliplatin-based chemotherapy is widely used for advanced colorectal cancer treatment, but it occasionally induces liver injury that is characterized histologically by sinusoidal dilatation, hepatic plate atrophy and/or venular obstruction. Most of the patients do not reveal apparent radiological abnormalities, however. Here, we report the case of a 47-year-old man with a radiologically detectable mass-forming oxaliplatin-induced sinusoidal injury that mimicked multiple liver tumors. These mass lesions were found on computed tomography images after the administration of six cycles of folinic acid, fluorouracil and oxaliplatin therapy as adjuvant chemotherapy for Stage III rectal cancer. The patient had to undergo liver resection because imaging studies could not exclude metastases. The histological examination revealed that a resected mass lesion was composed of severe sinusoidal dilatation. Milder dilatation was also seen in the surrounding parenchyma. We diagnosed the patient as having an oxaliplatininduced sinusoidal injury with severe deviation. As oxaliplatin is a standard agent in colorectal cancer therapy today, all clinicians and pathologists should be aware of such nonneoplastic lesions as one of the rare differential diagnoses of metastatic liver tumor, to prevent overtreatment.
- Colorectal liver metastases
- Sinusoidal obstruction syndrome
ASJC Scopus subject areas
- Radiology Nuclear Medicine and imaging
- Cancer Research